Hi Doc, I'm a 32yr old male, no history or family history of heart disease or any other medical history besides asthma, don't smoke or drank. I take theophylline 300mg 2x, singular 10mg 1xd, digoxin 125mcg 1xd. About year ago I went to the ER w/ palpitations. My ecg showed atrial flutter 2:1 av block w/ my hr at 150bpm etiology unknown, type 1 or 2 I don't know. This is the reason for the Digoxin. Prior to this ecg, I had 5 ecgs that were taken as part of a phyiscal for various reasons & another was taken for a visit to er for an asthma attack. Not a single one showed anything abnormal or a normal variant such as high qrs voltage or early repolarization. However, after the ecg w/ AF & 2:1 AVBlock all the subsequent ecgs have showed high QRS voltage w/ repolorization. Which my cardio tells me is a normal-variant for someone my age. I have had stress & doppler echo & even a BNP to rule out heart failure or CAD or anything else serious & I've had thyroid checked 2x & 24 VMA to rule adernal tumors, both were normal. Also to add to this, a few days after the visit to the er my hands started sweating & I noticed that my BP has raised to 125/85, prior to this bp had always run less than 110/70. The sweaty hands & higher bp have continued to the present. My questions are, do you have any explanation as to why this normal-variant developed? Could the high QRS voltage be caused by an autonomic dysfunction, such as an overactive sympathetic nervous system? Which would seem to corralate well w/ the sweaty hands. Is there any long term effects, such as LV enlargement from high QRS V?
My questions are, do you have any explanation as to why this normal-variant developed?
A normal variant is normal. Its like someone has blue eyes, some have brown. Some have repolarization abnormalty and some dont. Its normal and not something you should worry about.
Could the high QRS voltage be caused by an autonomic dysfunction, such as an overactive sympathetic nervous system?
No. High QRS voltage criteria reported by the machine is probably not accurate in you as these numbers are scaled for ages much older than you. You are reading much too much in your ecg.
Which would seem to corralate well w/ the sweaty hands. Is there any long term effects, such as LV enlargement from high QRS V?
Again see above.
My main concern is the use of these medications for your episode of aflutter. The flutter may have been related to too high a dose of your theophylinne or may have occured on its own. I generally would not treat a younger person with digoxin and if you had recurrent a-flutter I would consider an ablation procedure.
While I am not a doctor, I have read things like a thin chest wall and lack of pectoral muscles can make the EKG show high voltage and other such variants. If you have not had an echo you might want to have one along with a holter monitor to see if the varriants are there all the time.
Thanks for your input. I've read that as well and the fact is that I do have a thin chest wall. I'm 6'1" and around 185. However, this particular normal variant just started showing up in the last year. The first ecg I had was around the age of 22 and I had several after that, I was able to retrieve my records to take to my cardio and she said the variant was not present in any of ones that I had when I was younger. Also, I was a lot thinner back when I was 22. Around 145lbs. You would think that high QRS voltage would've been prevalent then. I've had echos and like and nothing has been found. The reason I'm concerned, is after having the abnormal ecg the one w/ atrial flutter and 2:1 av block I developed higher bp and my hands starting sweating, within days after the event. This has continued for the last year, it is a chronic condition w/ no known cause. I'm not sure if there is a link between the sweaty hands, higher bp and normal variant. But I find it hard to believe that I developed the symptoms at the same time and it merely coinciental.
No. My doctors have never figured it out. Etiology unknown! Also, as far as I know, it started and ended on 09/17/04. Unless I have been asymptomatic before and/or since then. As I mentioned above, I don't have CAD. I have had a pretty extensive cardiac workup, everything other than developing a normal variant high QRS voltage and early repolarization, have been normal. Also as I mentioned, I developed some really strange symptoms since that single bout with AF. Palmer hyperhidrosis and even though my bp isn't that high it did all of a sudden increase. Even my doctor noticed this, at first she thought the sweaty hands and increase in BP was due to stress, but when ativan and all the anxiety meds didn't change that she was left stratching here head. The sweaty hands are very annoying.
A couple of interesting notes-
I got the results for a physical 1 month to the day before the AF and AVblock. I had blood work and ecg and thorough check-up for a new job I was starting. The physican said, I based on my results I was in excellent health. Perfect ecg and great blood pressure, 100/60.
In March of 04, I had to take a physical assessment test before being allowed to start a work out program at Ford's UAW Gym. I was able to complete the treadmill test w/o my HR going above 150.
Well, I thought I might have developed an anxiety disorder after going to the ER and being diagnosted w/ AV block. My doctor gave me anti-anxiety medication, Xanax or Ativan. I'm certainly not suffering from that now, especially after having educated myself somewhat. I was just trying to figure out why I all of a sudden started having ecgs that said I had high qrs voltage and early repolarization. I would think that this would've been a prominent feature on every ecg taken, not just develop when I'm 31 years old. Oh well, I pretty much got the answer that I figured I'd get. However, I thought it was worth a shot and I do appreciate this forum a great deal. I've learned a lot from coming here.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.